Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Tucson, AZ

August 7, 2018Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2018, 8:44 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 8:44 PM MST (03:44 UTC)
Expired
Aug 7, 2018, 10:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WGUS55 KTWC 080344
FFWTWC
AZC023-080545-
/O.NEW.KTWC.FF.W.0016.180808T0344Z-180808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
844 PM MST TUE AUG 7 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Santa Cruz County in southeastern Arizona...

* Until 1045 PM MST.

* At 841 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in and near Nogales. Automated 
  rain gages have recorded 1.06 and 1.36 inches of rain over the 
  past 45 minutes. Flash flooding is expected to begin shortly, 
  especially to washes that drain in Nogales, like the Nogales Wash.

* Some locations that will experience flooding include...
  Nogales and Rio Rico. 

This includes the following highways...
 Interstate 19 between mile markers 2 and 8.
 Route 82 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3144 11087 3134 11084 3134 11107 3145 11102

$$
2 follow-up statements
078 
WGUS75 KTWC 080402
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
902 PM MST TUE AUG 7 2018

AZC023-080545-
/O.CON.KTWC.FF.W.0016.000000T0000Z-180808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
902 PM MST TUE AUG 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...

At 857 PM MST, an automated river gauge reporting from the Nogales 
Wash indicated that the Nogales Wash rose almost 5.75 feet in the 
last hour as heavy rainfall continues to drain into the wash. 

Additional rainfall gages in the area reported 1.42 inches of rain 
into Ephraim Wash, and 1.14 inches at the automated rainfall gage at 
Las Canoas. Flash flooding is likely.

Some locations that will experience flooding include...
Nogales and Rio Rico. 

This includes the following highways...
 Interstate 19 between mile markers 2 and 8.
 Route 82 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3144 11087 3134 11084 3134 11107 3145 11102

$$
574 
WGUS75 KTWC 080539
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1039 PM MST TUE AUG 7 2018

AZC023-080547-
/O.EXP.KTWC.FF.W.0016.000000T0000Z-180808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz-
1039 PM MST TUE AUG 7 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 1045 PM MST...

Ample time has allowed for rainfall runoff in Nogales to drain into 
washes. Flash flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3144 11087 3134 11084 3134 11107 3145 11102

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:30 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 3:30 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Aug 7 2018

.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.

&&

.DISCUSSION...Visible satellite imagery early this afternoon
depicted an increasing cu field across southeast AZ along with the
first echoes and lightning strikes of the afternoon via KEMX/NLDN.
Solar insolation has not been an issue today with KTUS up to 104
degrees F so far this afternoon. The ongoing "Gulf Surge" as
indicated by increased dewpoints (5-10 degrees higher than 24 hours
ago) from Tucson/Nogales westward will aid additional thunderstorm
development this afternoon into this evening. The Day 1 Outlook from
SPC places much of the CWA in a marginal risk for severe storms due
to a wind threat. With anywhere from 15-25 kts of easterly flow in
the mid-levels, thunderstorms are expected to push off the terrain
and sustain into the valleys without much trouble. This scenario has
continued to be depicted well by multiple CAMs including the U of A
WRFs and HRRR, with storms rolling off the Mogollon Rim and
progressing west/southwestward this evening.

As such, patchy blowing dust was added into the forecast for
portions of Pinal and northern Pima Counties between 8/00Z and 8/06Z
this evening to account for potential strong outflows. For Tucson,
it seems the best chance of measurable rain and thunderstorms
increases this evening and continues through about midnight. For the
rest of the CWA, convection should gradually decrease in coverage
late tonight, with the bulk of precip expected to end by sunrise
Wednesday. With the later start and peak of convective activity,
have decided to let the Excessive Heat Warning continue for portions
of southeast Arizona through 8 PM MST this evening.

Hurricane John is currently spinning south of the tip of Baja
California with category 2 max sustained winds of 105 mph. It is
progged to become a major hurricane (>110 mph max sustained winds)
by the next forecast update from the NHC. Though John will remain
out to sea/west of the Baja, additional moisture will be advected
north and northeastward into Arizona over the next several days.
This will be compounded by strong ridging over the western CONUS and
quasistationary high pressure located over eastern Nevada or western
Utah, putting Arizona under easterly flow. As a result, a marked
upswing in showers and thunderstorms across southeast Arizona will
occur into the upcoming weekend with PoPs above climo for most
locations. The exact timing and locations are TBD, but model
solutions are favoring late evening/overnight activity into Saturday
morning.

Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.

&&

...AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will develop through the afternoon continuing
into the evening hours, gradually decreasing in coverage overnight.
FEW-BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.

&&

.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:

                            Tuesday, August 7
                          Forecast  Record/Year
TUCSON INTL AIRPORT          106      108/1995
BISBEE-DOUGLAS AIRPORT        99      101/2012
AJO                          109      112/1995
KITT PEAK                     89       94/1977
ORGAN PIPE CACTUS            107      113/1995
PICACHO PEAK                 107      113/1995
SAFFORD AG STATION           104      106/1995
SIERRA VISTA FD               96      100/1911
TOMBSTONE                     96      101/2015
WILLCOX                       98      102/2012

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning through 8 PM MST this evening for
 AZZ502-504-506-509.

&&

Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 7, 6:13 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
613 PM MST TUE AUG 7 2018

AZZ506-509-511-080200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
613 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 700 PM MST...

At 611 PM MST, Doppler radar was tracking an area of strong
thunderstorm extending from San Carlos Reservoir to near
Dudleyville, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
San Carlos Reservoir, Dudleyville and Aravaipa Creek Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3319 11043 3297 11034 3274 11082 3295 11096
      3303 11081 3298 11077 3303 11073 3307 11073
      3308 11069 3312 11067 3315 11062 3313 11059
      3316 11053 3318 11053
TIME...MOT...LOC 0111Z 078DEG 13KT 3308 11057
Special weather statement, Aug 7, 6:54 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
654 PM MST TUE AUG 7 2018

AZZ502>504-515-080230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
654 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA COUNTY UNTIL
730 PM MST...

At 653 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Three Points, or 14 miles west of Green Valley, moving
southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to localized flooding.

Locations impacted include...
Green Valley and Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3203 11109 3179 11108 3152 11146 3206 11151
TIME...MOT...LOC 0153Z 060DEG 21KT 3191 11125
Special weather statement, Aug 7, 6:59 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
659 PM MST TUE AUG 7 2018

AZZ505-506-080300-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
659 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
800 PM MST...

At 659 PM MST, Doppler radar was tracking a strong thunderstorm near
Kearny, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Kearny and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 11080 3302 11081 3283 11115 3299 11131
      3325 11095
TIME...MOT...LOC 0159Z 068DEG 10KT 3309 11096
Special weather statement, Aug 7, 7:42 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
742 PM MST TUE AUG 7 2018

AZZ507-513-080315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
742 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
815 PM MST...

At 742 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Bisbee, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista Southeast and Tombstone.

LAT...LON 3173 10993 3155 10994 3153 11017 3176 11015
TIME...MOT...LOC 0242Z 094DEG 10KT 3165 11000
Special weather statement, Aug 7, 8:06 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
806 PM MST TUE AUG 7 2018

AZZ505-080345-
South Central Pinal County including Eloy/Picacho Peak State Park-
806 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
845 PM MST...

At 804 PM MST, Doppler radar was tracking a thunderstorm outflow
from a strong thunderstorm east of Florence. Area of blowing dust
with visibilities briefly less than one mile will move across
Interstate 10 in the next half hour.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Eloy, Picacho Peak, Red Rock and Picacho.

LAT...LON 3263 11117 3252 11144 3275 11163 3281 11155
      3284 11154 3294 11139
TIME...MOT...LOC 0304Z 053DEG 17KT 3292 11138 3267 11125
Special weather statement, Aug 7, 8:20 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
820 PM MST TUE AUG 7 2018

AZZ507-513-080400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
820 PM MST TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
900 PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sierra Vista, moving west at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to localized small stream flooding. Frequent cloud to
ground lightning is occurring with this storm.

Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast, Tombstone, Fort
Huachuca, Fairbank, Charleston and Whetstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 11010 3160 11000 3143 11044 3167 11044
TIME...MOT...LOC 0319Z 081DEG 17KT 3164 11020

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM MSTSpecial Weather StatementTWCPinal34 min
Aug 7, 5:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 7, 5:23 PM MSTSpecial Weather StatementTWCGraham52 min
Aug 7, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 7, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 7, 5:51 PM MSTDust Storm AdvisoryTWCPima54 min
Aug 7, 6:03 PM MSTSpecial Weather StatementTWCCochise42 min
Aug 7, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 6:09 PM MSTSpecial Weather StatementTWCPima51 min
Aug 7, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 7, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 7, 6:54 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Aug 7, 6:59 PM MSTSpecial Weather StatementTWCPinal61 min
Aug 7, 7:42 PM MSTSpecial Weather StatementTWCCochise33 min
Aug 7, 7:56 PM MSTAreal Flood AdvisoryTWCCochise109 min
Aug 7, 8:06 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 7, 8:20 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 7, 8:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Aug 7, 9:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 7, 9:38 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz29 min
Aug 8, 1:05 AM MSTSpecial Weather StatementTWC55 min
Aug 8, 1:34 PM MSTSpecial Weather StatementTWCGreenlee26 min
Aug 8, 3:13 PM MSTSpecial Weather StatementTWCGraham77 min
Aug 8, 4:35 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Aug 8, 4:58 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.